Alert archive / Missouri / Flood Watches in 2020

Flood Watch 4, NWS Springfield, MO

April 24, 202022 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flood watch at Apr 24, 2020, 12:35 PM CDT for 22 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 24, 2020, 9:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 12:35 PM CDT (17:35 UTC)
In effect from
Apr 24, 2020, 9:00 PM CDT
Expired
Apr 25, 2020, 8:55 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Flood severity
None
All 25 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Ozark County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flood watch went out at Apr 24, 6:28 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 24, 6:28 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
628 AM CDT Fri Apr 24 2020

.SHORT TERM...(Today through Saturday)
Issued at 255 AM CDT Fri Apr 24 2020

Main focus for the forecast period is with convection late this
afternoon into early tonight and associated severe risk.
Additionally, widespread rainfall amounts of 1-3" may lead to
flooding. Finally, northwest tonight and Saturday will gust to
30-40 mph.

Scattered showers and some thunderstorms are expected this
morning, followed by most areas seeing a lull in preciptiation
this afternoon.

Shortwave energy and a surface low will pass through the area
later today into tonight. Sufficient forcing and shear will be in
place, with the bigger question being the amount of instability
that can develop. The NAM suggests around 1,000 J/kg of SBCAPE
over the far SW CWA late this afternoon, but the RAP and HRRR are
higher at 1,500-2,000 J/kg. The exact track of the surface low,
which is still somewhat in question, along with cloud and precip
coverage through the day today will be the big determining factors
in the magnitude of instability. If enough instability can
develop, supercells may be possible for a time late this afternoon
and early evening, otherwise clusters or line segments would be
the primary storm mode. Not looking at a significant threat for
tornadoes given a lack of low level instability and since the more
supportive low level airmass for such is closer to the Gulf. Main
threats will be hail to the size of quarters and damaging winds to
60mph.

Precip transitions to lingering showers and thunderstorms embedded
in stratiform preciptiation tonight into early Saturday. All told,
the forecast calls for widespread 1-2" of rain with potential for
isolated amounts up to 3". Given recent rainfall and some elevated
stream levels, this does pose a risk for flooding. Confidence in
exact placement and amounts of heavier rain is still lacking for
the issuance of a Flood Watch at this time.

Behind the system, northwest winds are expected to gust to 30-40
mph later tonight into Saturday. Highs Saturday will range from
the mid 50s east to the mid 60s west.

.LONG TERM...(Saturday night through Thursday)
Issued at 255 AM CDT Fri Apr 24 2020

Sunday will be the nicest day of the weekend with mostly sunny
skies and highs in the upper 60s to low 70s. Monday will see
similar temperatures, but with mostly cloudy skies and low end
chances for showers and thunderstorms.

A strong system looks to bring a cold front and associated showers
and thunderstorms to the area Tuesday and Tuesday night. Tuesday
will see highs in the low to mid 70s, followed by mostly sunny
skies Wednesday and Thursday with highs around 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 624 AM CDT Fri Apr 24 2020

Isolated to scattered convection will be possible through much of
today until widespread showers and thunderstorms move in from the
west this evening. Some of the storms this evening into early
tonight could be strong to severe. Showers then persist into
Saturday morning. Winds switch to northwesterly while becoming
gusty tonight into Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Apr 24, 4:00 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
400 AM CDT Fri Apr 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
400 AM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Isolated to scattered showers and thunderstorms are possible
through mid-afternoon today. Strong to severe storms with large
hail and damaging winds are possible late this afternoon into
early tonight mainly along and southwest of an Appleton City to
West Plains line. Frequent cloud to ground lightning will also be
a threat.

Given the recent rainfall, additional rainfall could lead to more
localized flooding across the area. Rainfall amounts of one to
two inches are possible with this system.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding may linger into Saturday.

Additional showers and storms are possible early next week with
the highest chances Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southeast Kansas and far southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:28 AM CDTRiver Flood WarningSGFVernon47 hr
Apr 24, 9:28 AM CDTRiver Flood WarningSGFCedar51 hr
Apr 24, 9:28 AM CDTRiver Flood WarningSGFBates, Vernon4 days
Apr 24, 9:28 AM CDTRiver Flood WarningSGFSt. Clair3 days
Apr 24, 9:28 AM CDTRiver Flood WarningSGFJasper58 hr
Apr 24, 2:21 PM CDTSpecial Weather StatementSGFWright39 min
Apr 24, 2:26 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas34 min
Apr 24, 9:28 AM CDTRiver Flood WarningSGFBourbon47 hr
Apr 24, 6:36 PM CDTSpecial Weather StatementSGFCrawford39 min

Nearby

Flood Watches in Missouri, 2020Flood Watches in Kansas, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.